Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 14, NWS Dodge City, KS

April 16, 202527 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 16, 2025, 9:53 AM CDT for 27 counties in Kansas. It took effect at Apr 17, 2025, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2025, 9:53 AM CDT (14:53 UTC)
In effect from
Apr 17, 2025, 11:00 AM CDT
Expired
Apr 17, 2025, 9:00 PM CDT
In force
10 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 603 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
603 m²/s²
0-3 km storm-relative helicity
556 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS83 KDDC 161453
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
953 AM CDT Wed Apr 16 2025

KSZ030-031-043>046-061>066-074>081-084>090-171200-
/O.UPG.KDDC.FW.A.0008.250417T1600Z-250418T0200Z/
/O.NEW.KDDC.FW.W.0014.250417T1600Z-250418T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
953 AM CDT Wed Apr 16 2025 /853 AM MDT Wed Apr 16 2025/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM
CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, 
  Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, 
  Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, 
  Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, 
  Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire 
  Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* TIMING...From 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ 
  Thursday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fire that develops will catch and spread quickly.
  Do not burn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
380 
WWUS83 KDDC 170734 AAA
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS...UPDATED
Issued by National Weather Service Goodland KS
234 AM CDT Thu Apr 17 2025

...Dangerous Fire Weather Conditions Today...

KSZ030-031-043>046-061>066-074>081-084>090-180200-
/O.CON.KDDC.FW.W.0014.250417T1600Z-250418T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Thu Apr 17 2025 /134 AM MDT Thu Apr 17 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, 
  Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, 
  Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, 
  Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, 
  Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire 
  Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* TIMING...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT 
  /8 PM MDT/ this evening.

* WINDS...Southwest at 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 5 to 10 percent.

* IMPACTS...Dangerous and erratic fire behavior. Any fires that
  develop are likely to grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning and activities that may create sparks. 
Repeating, outdoor burning is not advised today. Avoid driving on
dry grass or brush, if possible. Maintain vehicle brakes and 
tires and secure tow chains to avoid dragging. Never toss lit 
cigarettes onto the ground.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
385 
WWUS83 KDDC 171908
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
208 PM CDT Thu Apr 17 2025

...Dangerous Fire Weather Conditions Today...

KSZ030-031-043>046-061>066-074>081-084>090-180200-
/O.CON.KDDC.FW.W.0014.000000T0000Z-250418T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
208 PM CDT Thu Apr 17 2025 /108 PM MDT Thu Apr 17 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, 
  Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, 
  Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, 
  Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, 
  Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire 
  Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and 
  Fire Weather Zone 090 Barber.

* TIMING...Until 9 PM CDT /8 PM MDT/ this evening.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning and activities that may create sparks.
Repeating, outdoor burning is not advised today. Avoid driving on
dry grass or brush, if possible. Maintain vehicle brakes and
tires and secure tow chains to avoid dragging. Never toss lit
cigarettes onto the ground.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 5:01 AM CDT, 4 hours 52 minutes earlier. Its key messages:

  • Conditional severe weather threat this afternoon and evening
  • Critical fire danger and red flag criteria likely (>80%) for much of southwest Kansas Thursday afternoon
  • Weekend storm system still on track to provide accumulating rain to southern Kansas but confidence is still low about amounts
Area forecast discussion, Apr 16, 5:01 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
501 AM CDT Wed Apr 16 2025

.KEY MESSAGES...

- Conditional severe weather threat this afternoon and evening

- Critical fire danger and red flag criteria likely (>80%) for much
of southwest Kansas Thursday afternoon

- Weekend storm system still on track to provide accumulating rain
to southern Kansas but confidence is still low about amounts

&&

.DISCUSSION...
Issued at 215 AM CDT Wed Apr 16 2025

07z upper air analysis and surface observations show a dampened
ridge moving through the central plains with a 700 mb shortwave
along the Kansas-Colorado border and a strengthening low level jet
leading to 50 kt winds in the 850 mb layer.  At the surface the
strong winds continue as a lee side trough and a 1005 mb surface low
in the Nebraska panhandle are leading to a tight pressure gradient
and southwest winds are at 10-20 mph.

Today the main focus will the setup for some potential isolated
thunderstorms in the late afternoon and evening hours and the severe
weather threat.  The short term CAMs are highlighting a few things
including a weak warm frontal boundary and a dryline as the result
of a surface low in southeast Colorado and increasing moisture
advection late in the day for south central Kansas.  Mixed layer
CAPE values by late afternoon are also higher than previous runs as
we should see values of 1000 j/KG by 00Z mainly for areas south and
east of Dodge City.  We will also have a strengthening low level jet
after 00Z which turns what is generally a straight hodograph in the
afternoon into a more sheared sickle shape and this would increase
the ability of updrafts to produce larger hail.  The wind threat
with the storms will be mostly on the fact that the thunderstorms
will be high based (LCLs around 700 mb) and a pretty wide dew point
depression leading to higher DCAPE values.  However we will also
have a pretty stout cap (CIN values forecast around -100 J/kg) that
the frontal boundaries and lower level winds will have to overcome
in order to get to the LFCs around 700 mb.  All that is to say
confidence in storms is pretty low (~20%) and will be isolated in
nature for areas along and east of highway 283 tonight.  However any
storm that does develop could potentially produce hail up to 2
inches and wind gusts to 60 mph.

Thursday is high confidence (>80%) of red flag criteria and critical
fire weather across southwest Kansas.  HREF probabilities of less
than 15% relative humidity and wind gusts over 25 mph are basically
100% across southwest Kansas between noon and 8 pm and between 2 and
7 pm in north central Kansas.   The surface low on Wednesday is
forecast to move into southeast Nebraska and another 700 mb
shortwave is forecast to strengthen a lee side trough and develop a
surface low in northeast Colorado .  This will lead to a west to
southwest wind all day and with the good downsloping effect we
should see 850 mb temperatures heat up to 25-28 (C).  This will in
turn heat up surface temperatures into the 90s across the region and
mid to upper 90s for areas south and east of Dodge City.  As the
surface low pushes east due to a large longwave trough moving into
the central Rockies a strong cold front will move across western
Kansas Friday morning and we should see temperatures a good 20-30
degrees colder on Friday.

The weekend setup is still showing some signs of accumulating rain
this weekend but confidence is starting lessen about the amounts due
to a slight pattern change. LREFs show a longwave trough in the 4
corners region briefly closing into a low on Saturday and then
turning into a negative tilt trough on Sunday in the central plains.
Given the trend that the system will be more of a trough we probably
won't see a multi day heavy rain event in southwest Kansas but
rather a few rain showers on Saturday with some pre trough waves
moving through and then the majority of the rain on Sunday.  GEFS is
the quickest solution as the trough is more neutral and progressive
and probabilities of >0.10 inch of rain over 6 hour periods on
Sunday is only around 10-20%. ENS and GEPS solutions are still
slower with the more negative tilt however they have also sped
up the speed that the trough is moving and put the greatest
probabilities of > 0.10 inch of rain over 6 hour periods mainly
along and east of highway 283 with much lesser amounts as you
move west. Given this trend the highest probabilities of
receiving 0.25-0.50 inches of total QPF from the event are
mainly along and east of highway 183 (40-50%).

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 500 AM CDT Wed Apr 16 2025

VFR flight categories for all terminals during the time period.
Winds will be breezy through the evening at 15-25 kts with gusts
up to 30 kts at times. A few isolated thunderstorms are possible
between 22Z-03Z however the confidence in thunderstorms
affecting the terminals is low hence the VCTS wording is kept
out for now.

&&

.FIRE WEATHER...
Issued at 215 AM CDT Wed Apr 16 2025

Elevated fire weather threat this afternoon mainly for areas along
and west of highway 83 as lowest relative humidity values fall to
around 15% and southwest winds will be at 15-25 mph.  High
confidence of fed flag criteria and critical fire weather conditions
for much of southwest Kansas on Thursday afternoon as lowest
relative humidity values fall to around 5-10% and southwest winds
increase to 20-30 mph and wind gusts could be as high as 50 mph.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for KSZ030-031-043>046-061>066-074>081-084>090.

&&

DISCUSSION...Tatro
AVIATION...Tatro
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 16, 3:05 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed Apr 16 2025

KSZ030-031-043>046-061>066-074>081-084>090-170815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed Apr 16 2025 /205 AM MDT Wed Apr 16 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A few isolated thunderstorms could develop late this afternoon and
this evening that will have the potential to produce hail up to 2
inches and wind gusts up to 60 mph. Confidence in storms is low
(~20%) but any storms that do develop will have an environment to
produce severe weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated fire weather threat this afternoon mainly for areas along
and west of highway 83 as lowest relative humidity values fall to
around 15% and southwest winds will be at 15-25 mph.  High
confidence of fed flag criteria and critical fire weather conditions
for much of southwest Kansas on Thursday afternoon as lowest
relative humidity values fall to around 5-10% and southwest winds
increase to 20-30 mph and wind gusts could be as high as 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:52 PM CDTSpecial Weather StatementDDCPratt23 min

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.